Alert archive / North Carolina / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 142, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 29, 2023, 7:12 PM EDT for Davidson County, Forsyth County, North Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 29, 2023, 7:12 PM EDT (23:12 UTC)
- Expired
- Jul 29, 2023, 8:00 PM EDT
- In force
- 48 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Davidson County, NC, Forsyth County, NC
The radar
The Roanoke radar (KFCX), 118 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.2 hours before the alert went out and 331 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2187 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 674 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:47 PM EDT, 3 hours 25 minutes earlier.
Area forecast discussion, Jul 29, 3:47 PM EDT, 3 hours 25 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 347 PM EDT Sat Jul 29 2023 .SYNOPSIS... On the western periphery of a sub-tropical ridge over the southwestern North Atlantic, low pressure will drift across eastern SC and offshore through this evening. Meanwhile, a convectively- modulated cold front will approach and move southeast across VA and NC through Sunday. && .NEAR TERM /THROUGH TONIGHT/... As of 345 PM Saturday... Observational trends and recent model data support previous forecast rationale. An inverted mid-level trough and accompanying veil of mid/high-level cloudiness will continue to drift east across cntl-ern NC through this evening. Satellite data this afternoon also depict periodic enhancement to this cloudiness as well, as gravity waves propagate southeast across the Carolinas. Otherwise, a series of convectively- amplified mid-level disturbances, in low amplitude wnwly flow aloft, will move from the mid MS and lwr OH Valley sewd into the srn Appalachians and Carolinas through early Sunday. At the surface, a trough in the lee of the cntl and srn Appalachians strengthened at a rate of a millibar per hour between 15-18Z over the srn middle Atlantic Foothills and wrn Piedmont, where it will remain this afternoon. A synoptic cold front was analyzed from a 1004 mb low over sern NY, swwd through cntl/srn PA, WV, KY, and srn IN/IL. Multiple outflow boundaries from earlier and ongoing convection have modulated the boundary swd over KY and ern TN. That convectively-modulated front will become more so, as isolated, pre- frontal and pre-existing outflow cells develop in the VA/NC Blue Ridge and/or within the lee trough, and the conglomerate of outflow and synoptic frontal cooling and surface pressure rises spread sewd across cntl VA and the Carolinas through this evening. The earlier thinking remains for the gradual upscale development of multi-cell clusters from upstream into a broken line of showers and storms that are expected to spread sewd across the NC Piedmont and nrn Coastal Plain between 22-03Z, then weakening with time and sern extent as it encounters an increasingly-stable (with time) environment across the Sandhills and cntl/srn Coastal Plain overnight. Storms will lend strong to locally damaging gust potential as they spread into a strongly-heated environment characterized by 7.5 to 9 C/km lapse rates (steepest across cntl VA) and high DCAPE on the order of 1000-1200 J/kg. Locally stronger gust potential will exist if/where merged cold pools maximize surface pressure fall/rise couplets as the they surge through the MSL pressure minimum within the lee trough. Rain and/or outflow-cooled low temperatures should be a little cooler than previous days and mostly in the lwr-mid 70s. && .SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/... As of 305 PM Saturday... Broad troughing is expected across the eastern CONUS in between a western subtropical Atlantic ridge and a stronger ridge across the southwestern U.S. The 500mb trough axis will be focused near and just off the mid-Atlantic coast with a series of disturbances moving southeast across the region including a departing system around daybreak Sunday, another during the early afternoon and perhaps another toward daybreak Monday. These features remain challenging to track and diagnose as many of them are initiated or modulated by convection. The overall environment will be less supportive of convection than today with a westerly flow aloft, less deep layer moisture and weak mid level lapse rates/capping around 750mb. Still the atmosphere will become weak to moderately unstable during the afternoon, especially across the far south. Though its hard to pin point, a remnant MCV from convection ongoing in the MO Valley is likely to be in the area later Sunday. Most recent CAMs are much less convectively active then yesterdays forecast but highlight some lingering weak convection possible around daybreak in the Coastal Plain with perhaps other convection firing with an MCV that might trigger convection across the west and south Sunday afternoon and evening. Confidence is low with this now and have in general lowered PoPs across the area with slight chance PoPs at most. Best chance of deep convection will be across the southern tier with SPC noting a marginal risk right along the SC border. Forecast high temperatures will range from around 90 in the northern Coastal Plain with lower 90s in most other locations with some mid 90s near the SC border. With the lower dew points, heat indices will be lower than previous days with a heat index of around 100 near the SC border and in the lower to mid 90s in most locations. With a cooler airmass working its way into the area, lows on Monday morning will range mostly in the lower 70s but a few upper 60s are expected across the north and the interior Piedmont. -Blaes && .LONG TERM /MONDAY THROUGH SATURDAY/... As of 230 PM Saturday... Upper-level ridging across the southern Plains early next week will slowly build across TX and western areas of the Deep South for the middle of next week, then weaken and become broadly spread across Desert Southwest to the Southeast. At the same time, a series of troughs will dig southeast across the Northeast and Mid-Atlantic, providing continual northwesterly flow aloft across central NC with a few shortwaves moving across the area. Flow may then become more zonal across the region early next weekend as the upper ridge expands further east to our south. At the surface, high pressure will build from the Midwest early next week to across the Mid-Atlantic by the middle of the week. Then, the ridge will exit off the coast by the end of the week with a cold front approaching the Carolinas from the northwest on Saturday. Drier air will begin to advect across the region early next week with north to northwest surface flow developing as surface high pressure builds in to the north. A shortwave moving across the region Monday afternoon may be able to generate showers and thunderstorms across the southeastern half of the region as it moves across higher precipitable water values. A surface low moving along the NC coast Tuesday could then help generate showers and thunderstorms across eastern portions of the region Tuesday afternoon, then the surface ridge builds closer to the region and may help keep Wednesday dry across all areas. By Thursday, the surface ridge moving offshore will help switch surface flow back to southerly, and help to increase dewpoints and precipitable water values across the area through the end of the week. An Appalachian lee trough developing and area-wide diurnal convection may then return Thursday and Friday, then a cold front could help increase storm chances early into the weekend. The upper trough to our north and northerly surface flow will help keep highs near to just below normal for most of the long term, with temperatures slightly rebounding at the end of next week. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... As of 145 PM Saturday... Multi-layered, VFR cloud bases will prevail until and around a line or broken line of showers and storms develops and spreads sewd across cntl NC primarily between 22-06Z - first and most intense across the Piedmont, and last and in a weakening/dissipating state at RWI and FAY. Swly surface winds may occasionally gust into the teens kts ahead of that convection, followed by shifting/veering winds to nely behind a passing cold front late tonight-early Sunday. Those nely winds may be accompanied by a band of MVFR stratocumulus Sunday morning-midday, with associated ceilings/restrictions most likely at RWI and RDU. Outlook: Scattered showers and storms, related to the nearby approach/passage a mid-level disturbance from upstream convection, will be possible throughout central NC Sunday afternoon. Additionally, patches of mist/fog and stratus also cannot be ruled out around FAY and RWI each morning. && .RAH WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM EDT this evening for NCZ007>011- 023>028-040>043-076>078. && SYNOPSIS...MWS NEAR TERM...MWS SHORT TERM...Blaes LONG TERM...JT AVIATION...MWS
Hazardous weather outlook, Jul 29, 4:48 PM EDT, 2 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 448 PM EDT Sat Jul 29 2023 NCZ021-022-038-302100- Forsyth-Guilford-Davidson- 448 PM EDT Sat Jul 29 2023 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. A cluster or broken line of thunderstorms --with an accompanying Slight, level 2 of 5 risk of damaging wind gusts-- will move southeast and affect the northwest NC Piedmont between 6 PM and 10 PM. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this evening. NCZ007>009-023>025-302100- Person-Granville-Vance-Alamance-Orange-Durham- 448 PM EDT Sat Jul 29 2023 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Additionally, a cluster or broken line of thunderstorms --with an accompanying Slight, level 2 of 5 risk of damaging wind gusts-- will move southeast across the forecast area between 7 PM and 11 PM. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. NCZ039-073>075-083-084-302100- Randolph-Stanly-Montgomery-Moore-Anson-Richmond- 448 PM EDT Sat Jul 29 2023 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. A cluster or broken line of thunderstorms --with an accompanying Marginal, level 1 of 5 risk of damaging wind gusts-- will move southeast and affect the northwest NC Piedmont between 8 PM and 11 PM. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ010-011-026>028-040>043-076-077-302100- Warren-Halifax-Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson- Lee-Harnett- 448 PM EDT Sat Jul 29 2023 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Additionally, a cluster or broken line of thunderstorms --with an accompanying Marginal, level 1 of 5 risk of damaging wind gusts-- will move southeast across the forecast area between 7 PM and 11 PM. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ078-302100- Wayne- 448 PM EDT Sat Jul 29 2023 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ085-086-088-089-302100- Scotland-Hoke-Cumberland-Sampson- 448 PM EDT Sat Jul 29 2023 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 6:30 PM EDT | Severe Thunderstorm Warning | RAH | Forsyth, Guilford | 45 min |
| Jul 29, 7:25 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Guilford | 50 min |
| Jul 29, 7:51 PM EDT | Special Weather Statement | RAH | Davidson, Guilford | 54 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.